North Dakota, 2016

Hail and Damaging Wind in North Dakota, August 1, 2016

August 1, 2016 · NWS BIS · 10 events in 5 counties and zones

Thunderstorms developed near a surface front that stretched from the upper James River Valley into south central North Dakota as a short wave trough approached. A variety of funnel clouds were reported early in the event, though large hail quickly became the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$50,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed near a surface front that stretched from the upper James River Valley into south central North Dakota as a short wave trough approached. A variety of funnel clouds were reported early in the event, though large hail quickly became the primary threat. The largest hail reported was golf ball sized, and fell near Robinson in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 1, 2:43 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 1, 2:43 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
343 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 341 PM CDT Mon Aug 1 2016

Severe thunderstorm watch 429 issued and valid until 11 pm cdt
Monday. Updates to text products imminent.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 221 PM CDT Mon Aug 1 2016

The latest water vapor imagery shows an upper low circulating over
central Manitoba with a couple of shortwave troughs migrating
through the cyclonic flow across central ND.

The main highlight in the short term period will be potential for
severe thunderstorms across the James River Valley through this
evening. Uncertainty remains on how things may/will evolve as high
resolution convective allowing models differing on this. Main
players are a surface front/density gradient situated over the
James River Valley with dewpoints in the lower 70s as opposed to
60F-65F farther west. A mid level/700mb shortwave was noted near
Fort Yates, and this is forecast to slide atop the cold front this
afternoon/evening. This is in line with the latest SPC outlook
today with large hail, damaging winds, and heavy rainfall the
main threats. This is the main area we are monitoring.

Otherwise, very little if any precipitation expected west,
although a jet streak was seen sliding across northeast MT into
south central Manitoba. The right entrance region could induce
enough vertical motion for an isolated non severe thunderstorm
west.

For tonight and Tuesday, shortwave ridging takes control behind
our departing upper low and shortwave trough. Tuesday will see a
brief return to dry weather with highs in the 80s under sunny
conditions.

.LONG TERM...(Tuesday night through Monday)
Issued at 221 PM CDT Mon Aug 1 2016

Active weather increases Tuesday night and is full control
Wednesday, as another upper low now located just off of Vancouver
Island is forecast to migrate along the US/Canadian border. SPC
Day 3 already indicating a Slight Risk for Severe Thunderstorms
for all but western ND. Minot, Bismarck, and Jamestown per NSharp
soundings are all uncapped by 21z, with ample cape and shear present
ahead of slightly negatively tilted trough and ahead of a sharp
cold front. Good chance for severe weather to unfold given the
current scenario and setup. Will add a mention of severe wording
in the gridded forecast.

Breezy and cooler Thursday behind the system with highs in the
70s.

The pattern remains progressive and active, with another
mid/upper level transitory shortwave ridge Thursday night through
Friday producing dry and tranquil conditions. Although broad
ridging remains for most of the weekend, there will be enough
instability for a slight chance mention, but dry most of the time.
The GFS and ECMWF agree that Monday looks to be the best chance
for thunderstorms across western and central ND.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 221 PM CDT Mon Aug 1 2016

A cold front was moving east through North Dakota early this
afternoon, extending from the northeast corner of the state to the
south central. Showers and thunderstorms will develop along this
front later this afternoon, mainly just west of the James River
Valley. A few low clouds are still hanging around KBIS and KJMS,
leading to intermittent MVFR ceilings. These clouds should continue
to lift in the next few hours, giving way to VFR conditions for the
rest of the period. The only exception will be over KJMS with any
heavier thunderstorms that form in the 20-22z time frame. Expect a
few hours of breezy north to northwest winds behind the front this
afternoon.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...KS
SHORT TERM...KS
LONG TERM...KS
AVIATION...ZH
Hazardous weather outlook, Aug 1, 2:46 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT MON AUG 1 2016

NDZ023-025-034>037-042-045>048-050-051-022100-
WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
346 PM CDT MON AUG 1 2016 /246 PM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL NORTH DAKOTA AND
THE JAMES RIVER VALLEY THROUGH EARLY TONIGHT. SOME SEVERE WITH
LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>022-031>033-040-041-043-044-022100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
346 PM CDT MON AUG 1 2016 /246 PM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Aug 1, 1:53 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT MON AUG 1 2016

NDZ036-037-012045-
STUTSMAN ND-KIDDER ND-
253 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KIDDER AND WEST
CENTRAL STUTSMAN COUNTIES UNTIL 345 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROBINSON...OR 19 MILES NORTHEAST OF STEELE...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PETTIBONE...ROBINSON...LAKE WILLIAMS AND HORSEHEAD LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4700 9980 4716 9990 4733 9955 4733 9951
      4707 9929
TIME...MOT...LOC 1953Z 247DEG 27KT 4711 9975

SCHILD
Special weather statement, Aug 1, 2:06 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT MON AUG 1 2016

NDZ023-012030-
WELLS ND-
306 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS COUNTY UNTIL
330 PM CDT...

AT 305 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF HURDSFIELD...OR 23 MILES SOUTH OF HARVEY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HURDSFIELD...BOWDON AND CHASELEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4733 9992 4739 10003 4761 9970 4741 9949
TIME...MOT...LOC 2005Z 240DEG 20KT 4745 9978

SCHILD
Special weather statement, Aug 1, 2:20 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT MON AUG 1 2016

NDZ046-047-012045-
LOGAN ND-EMMONS ND-
320 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND
NORTHEASTERN EMMONS COUNTIES UNTIL 345 PM CDT...

AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF LINTON...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHEASTERN EMMONS AND SOUTHWESTERN LOGAN COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4618 10013 4631 10031 4658 10000 4636 9970
TIME...MOT...LOC 2019Z 226DEG 21KT 4631 10015

CJS
Special weather statement, Aug 1, 2:52 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT MON AUG 1 2016

NDZ046-012115-
EMMONS ND-
352 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EMMONS COUNTY UNTIL
415 PM CDT...

AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF STRASBURG...OR 5 MILES SOUTHEAST OF LINTON...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EMMONS COUNTY SOUTHEAST OF LINTON.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4626 10029 4641 9992 4629 9992 4628 9988
      4615 9988 4609 10019
TIME...MOT...LOC 2052Z 248DEG 12KT 4621 10015

CJS

The radar

The Bismarck radar (KBIS), 83 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Emmons

When
August 1, 3:03 PM CST to 3:06 PM CST
Where
Emmons County, 6.33 mi NE of Strasburg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.190, -100.070

Funnel Cloud, Kidder

When
August 1, 3:17 PM CST to 3:19 PM CST
Where
Kidder County, 10.41 mi N of Steele
Reported by
Broadcast Media
Coordinates
47.000, -99.920

Hail, Kidder

When
August 1, 3:25 PM CST to 3:28 PM CST
Where
Kidder County, 1.57 mi WSW of Robinson
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
Public
Coordinates
47.140, -99.800

Funnel Cloud, Emmons

When
August 1, 3:25 PM CST to 3:27 PM CST
Where
Emmons County, 0.48 mi W of Strasburg
Reported by
Public
Coordinates
46.130, -100.180

Hail, Emmons

When
August 1, 3:27 PM CST to 3:32 PM CST
Where
Emmons County, 3.17 mi NE of Strasburg
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
46.160, -100.120

Funnel Cloud, Kidder

When
August 1, 3:28 PM CST to 3:30 PM CST
Where
Kidder County, 0.84 mi SW of Robinson
Reported by
Public
Coordinates
47.140, -99.780

Thunderstorm Wind, Stutsman

When
August 1, 5:24 PM CST to 5:27 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.910, -98.710

An amateur radio operator reported thunderstorm wind gusts of 60 mph.

Hail, Stutsman

When
August 1, 5:35 PM CST to 5:38 PM CST
Where
Stutsman County, Jamestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -98.700

Hail, La Moure

When
August 1, 6:32 PM CST to 6:35 PM CST
Where
La Moure County, 4.06 mi ESE of Berlin
Measured
1 in hail
Reported by
County Official
Coordinates
46.360, -98.400

Hail, Dickey

When
August 1, 7:57 PM CST to 7:59 PM CST
Where
Dickey County, 0.84 mi SW of Ellendale
Measured
1.5 in hail
Reported by
Public
Coordinates
45.990, -98.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653051, 653052, 653053, 653057, 653058, 653059, 653060, 653061, 653063, 653066.